Death due to asphyxia linked to antipsychotic drugs

N. Jitsufuchi, T. Nagata, K. Kudo, T. Imamura, H. Tokunaga

Research output: Contribution to journalArticle

5 Citations (Scopus)

Abstract

A 46-year-old man with schizophrenia, died in hospital. Autopsy revealed numerous facial injuries and the direct cause of death was apparently asphyxia as a large amount of coagulated blood was present in the lower part of the trachea and bronchi. The blood derived from a lacerated wound of the mouth. The question was raised as to why expectoration was impossible and a toxicological analysis was directed to the antipsychotic drugs allegedly prescribed by doctors at the hospital. Using gas chromatography and gas chromatography/mass spectrometry, four different antipsychotic drugs including chlorpromazine, levomepromazine, zotepine and haloperidol were identified in the whole blood and tissues with concentrations being 1.91, 0.75, 0.61 and 0.48 μg/g in the blood, respectively. These levels were toxic to the extent that he could not expectorate and blood accumulating in the airway led to asphyxia and death.

Original languageEnglish
Pages (from-to)255-259
Number of pages5
JournalJapanese Journal of Legal Medicine
Volume49
Issue number4
Publication statusPublished - Jan 1 1995

    Fingerprint

All Science Journal Classification (ASJC) codes

  • Health Policy
  • Law

Cite this

Jitsufuchi, N., Nagata, T., Kudo, K., Imamura, T., & Tokunaga, H. (1995). Death due to asphyxia linked to antipsychotic drugs. Japanese Journal of Legal Medicine, 49(4), 255-259.